Here's a problem with the US healthcare system: all the medical websites are owned by drug companies. Hence they fail to mention things like withdrawal symptoms. I discovered this downside of antidepressant Zoloft on a family vacation to Arizona. I accidentally left my meds at home and after a few days had zero equilibreum. Turning my head made me almost fall over and this lack of balance made me pretty irritable. Not a single pharmacist I spoke to knew this was a side effect of Zoloft.
Flash forward to last summer. I planned to gradually decrease my dosage without medical supervision. I feel like most doctors just want to prescribe you something that could automatically "fix" the problem. So I decided to scale back my dosage by myself using anecdotal evidence on chat boards (the only U.S. websites I could find with actual withdrawal symptoms, etc)
I was drug-free until last January. My stress levels were maxed out and I was spending a lot of weekends yelling at Ryan for no reason. My depression was reaching level orange. I talked to Ryan, talked to a doctor, and decided to go back on the sertraline bandwagon.
Only this time it was not the night-and-day experience of first taking medication. I experienced the same irritating side effects: jitters, sleeplessness, and most damning, the dreaded sexual side effects. The first month my depression seemed improved but then that tapered off. Now I feel fine, but am still prone to irrational emotional outbursts over silly things.
Does this stuff actually work? It seemed to work the first time around, perhaps because my depression symptoms were more severe. After investigating the NHS website I have decided to seek alternative treatments, namely quitting sugar, exercising, and cognitive behavioral therapy. The sugar fast is going to be a bitch, but overall its gotta be better than the pills which make me jittery and put a dent in my sex life.